When prescription drugs cause weight gain

Over the past two to three years, I have been taking Depakote for seizures. Since then, I’ve gained about 30 pounds. I’m eating a low fat diet, and I exercise three times a week, but I still cannot get this weight off. My gynecologist said that most women on Depakote have weight problems. Both my mother and father died of heart disease so I’m worried that the extra weight will increase my risk. How can I get my weight under control?

Depakote is just one of many drugs that may cause some people to gain weight. But you can be proactive to minimize the drug’s effect. Most importantly, don’t stop taking your medication without talking to your doctor. Here’s what you can do:

Seek out an alternative. Talk to your doctor and pharmacist to find out if there is a similar drug that will control your seizures without causing you to gain weight. Explain to them that you are concerned that the extra weight may be increasing your risk of heart disease for which you have a family history.

Up your fiber intake.¬†One of the reasons for the weight gain may be due to Depakote’s ability to increase your appetite. Although you mention that you’re eating a low-fat diet, it’s still possible to gain weight if you’re not watching your calorie intake. To keep your calorie intake low – without having to measure everything you eat – focus on eating more high-fiber foods such as fruits, vegetables, and whole-grain breads, cereals, and pasta. Highly processed foods such as cakes, cookies, and chips have very little fiber. Fiber helps control your appetite by filling you up quickly on fewer calories. Aim for at least 25 grams of fiber a day. Fiber has also been found to lower your risk of heart disease.

Get more active.¬†Congratulations on your commitment to exercise. It’s an important part of weight control. For best results, slowly increase your amount of exercise to five days a week. This will help you burn more calories so you can lose the weight more easily, and it will also lower your risk of heart disease.

What you have in your mind?